| Model Number |
102-9800 |
| Medical Device Problem Code |
Material Integrity Problem (2978)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
07/20/2023
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that during the superion indirect decompression system (ids) implant procedure, the driver cracked and two of the teeth were missing off the driver.The broken fragments were successfully retrieved.It seemed as if there was a lot of force when trying to open it as one of the lobes was still catching on the spinous process.The broken driver was replaced with a new one and the procedure was completed without further issues.Post operatively, the patient was doing well in recovery.
Additional Manufacturer Narrative
Analysis of the returned driver revealed that the end of the driver was damaged and both tips of the driver were completely sheared off.The damage to the driver was sufficient to prevent functional testing.The damage to the driver suggests that excessive force was used during the procedure.Scanning electron microscopy (sem) analysis, material composition, and hardness testing revealed the device anomaly is associated to the presence of excessive hydrogen in the instrument material, likely due to a manufacturing deficiency.A review of the instructions for use (ifu) was performed, it states to avoid application of excessive stress on instrumentation and do not force deployment or implant breakage or damage to bony structures may result.
Additional Manufacturer Narrative
A retroactive review of events within the quality system identified this record as requiring remediation, including reporting and submission of an initial emdr per applicable criteria.Boston scientific has opened a corrective and preventive action (capa 8647) investigation to determine the root cause for why an initial emdr was not previously submitted to the fda in accordance with boston scientific established mdr reporting process and fda adverse event reporting requirements.Information gained through these investigation efforts will be utilized to determine root cause and implement appropriate preventive action(s), as necessary.Fields h7 and h9 were updated.An urgent medical device correction (97003015-fa) was delivered to physicians in may 2023 communicating the potential for superion indirect decompression system (ids) driver instrument tip breaks to occur with use of excessive force during the implant procedure.Driver tip damage may be readily detected via visual, audible, and/or tactile signals.Analysis of the returned driver revealed that the end of the driver was damaged and both tips of the driver were completely sheared off.The damage to the driver was sufficient to prevent functional testing.The damage to the driver suggests that excessive force was used during the procedure.Scanning electron microscopy (sem) analysis, material composition, and hardness testing revealed the device anomaly is associated to the presence of excessive hydrogen in the instrument material, likely due to a manufacturing deficiency.A review of the instructions for use (ifu) was performed, it states to avoid application of excessive stress on instrumentation and do not force deployment or implant breakage or damage to bony structures may result.
Event or Problem Description
Event or Problem Description
Additional Manufacturer Narrative
A retroactive review of events within the quality system identified this record as requiring remediation, including reporting and submission of an initial emdr per applicable criteria.Boston scientific has opened a corrective and preventive action (capa 8647) investigation to determine the root cause for why an initial emdr was not previously submitted to the fda in accordance with boston scientific established mdr reporting process and fda adverse event reporting requirements.Information gained through these investigation efforts will be utilized to determine root cause and implement appropriate preventive action(s), as necessary.Fields h7 and h9 were updated.An urgent medical device correction (97003015-fa) was delivered to physicians in (b)(6) 2023 communicating the potential for superion indirect decompression system (ids) driver instrument tip breaks to occur with use of excessive force during the implant procedure.Driver tip damage may be readily detected via visual, audible, and/or tactile signals.Analysis of the returned driver revealed that the end of the driver was damaged and both tips of the driver were completely sheared off.The damage to the driver was sufficient to prevent functional testing.The damage to the driver suggests that excessive force was used during the procedure.Scanning electron microscopy (sem) analysis, material composition, and hardness testing revealed the device anomaly is associated to the presence of excessive hydrogen in the instrument material, likely due to a manufacturing deficiency.A review of the instructions for use (ifu) was performed, it states to avoid application of excessive stress on instrumentation and do not force deployment or implant breakage or damage to bony structures may result.It also states to carefully inspect all instruments prior to and after use.Do not use an instrument that is visibly damaged.If an instrument appears damaged after use confirm that no broken fragments are retained in the patient.